Wisconsin, 2008

Tornado and Hail in Wisconsin, June 6, 2008

June 6, 2008 · NWS MKX · 21 events in 6 counties and zones

An upper-level impulse and surface trough moved through southern Wisconsin producing thunderstorms. There was sufficient instability and vertical wind shear to product a number of funnel clouds and one tornado on top of many large hail and damaging thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$155,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

An upper-level impulse and surface trough moved through southern Wisconsin producing thunderstorms. There was sufficient instability and vertical wind shear to product a number of funnel clouds and one tornado on top of many large hail and damaging thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 6, 3:18 AM CST, 9 hours 27 minutes earlier.

Area forecast discussion, Jun 6, 3:18 AM CST, 9 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
418 AM CDT FRI JUN 6 2008

FORECAST FOCUS ON SEVERE WEATHER POTENTIAL TODAY THROUGH SUNDAY.

LATEST WATER VAPOR IMAGERY INDICATED A POTENT UPPER LOW OVER
EASTERN SOUTH DAKOTA. ASSOCIATED ELONGATED VORTICITY MAXIMUM
COMBINING WITH PRE FRONTAL TROUGH...STRONG WIND SHEAR AND MAINLY
ELEVATED INSTABILITY TO PRODUCE A LINE OF STRONG TO SEVERE
THUNDERSTORMS FROM FAR WESTERN WISCONSIN SOUTH TO EASTERN IOWA
INTO CENTRAL MISSOURI. SURFACE WARM FRONT TRYING TO MOVE NORTHWARD
OUT OF THE NORTHEAST FORECAST AREA...WHERE FOG WAS OCCURRING IN
STABLE AND MOIST AIRMASS.

.SHORT TERM...TODAY THROUGH SUNDAY...

LINE OF LINEAR CONVECTION APPROACHING THE WESTERN COUNTIES OF THE
FORECAST AREA APPEARS TO BE SLOWLY WEAKENING. STRONGEST STORMS
STILL PRODUCING WIND GUSTS TO AROUND 50 MPH IN SPOTS...BUT
CONVECTION IS RUNNING INTO A MORE STABLE AND CAPPED AIRMASS OVER
SOUTHERN WISCONSIN...WITH 700MB TEMPERATURES AROUND +12 DEGREES
CELSIUS.

LOCAL HIGH RESOLUTION MODELS SHOWING THIS CONVECTION WEAKENING AS
IT MOVES INTO THE WESTERN COUNTIES EARLY THIS MORNING. WILL
MENTION SCATTERED THUNDER IN THE WEST EARLY THIS MORNING...WITH
CHANCE POPS IN THE EAST. WILL ALSO MENTION FOG IN THE NORTHEAST
COUNTIES EARLY...UNTIL WARM FRONT MOVES NORTH OF THE AREA.

SURFACE PRESSURE GRADIENT TODAY INCREASES...WITH GOOD MIXING
EXPECTED IN THE WARM SECTOR OVER THE AREA. AREA FORECAST SOUNDINGS
SHOWING WINDS OF 40 TO 45 KNOTS AT 1000 FEET ABOVE GROUND LEVEL
AT TIMES TODAY...WITH SUSTAINED WINDS IN THE 20 TO 25 KNOT RANGE.
THE GUSTS WOULD MEET WIND ADVISORY CRITERIA...WITH THE SUSTAINED
WINDS JUST BELOW. GIVEN THE WARM SECTOR PRESENCE...FEEL THAT
MIXING OF THE GUSTS TO THE SURFACE WILL BE BORDERLINE GIVEN PARCEL
TENDENCY TO MIX UPWARD. SO...WILL HOLD OFF ON A WIND ADVISORY FOR
NOW...AND WILL MENTION WINDY WORDING IN FORECAST.

AS FAR AS LATER TODAY AND TONIGHT GOES...AM NOT OVERLY OPTIMISTIC
ABOUT SEVERE WEATHER. PRE FRONTAL TROUGH MOVES EASTWARD INTO LOWER
MICHIGAN AND INDIANA BY 00Z SATURDAY...WITH COLD FRONT MOVING
THROUGH THE FORECAST AREA. NOT A LOT OF CONVERGENCE SEEN WITH THE
FRONT. IN ADDITION...MOST OF THE INSTABILITY IN AREA FORECAST
SOUNDINGS ARE ABOVE 700MB CAP...SO WOULD NEED GOOD DEEP LAYER
UPWARD MOTION TO REALIZE CAPE. GFS DOES SHOW A GOOD VORTICITY
MAXIMUM OVER THE AREA AT 00Z SATURDAY...BUT NOT REFLECTED AS WELL
ON OTHER MODELS.

THERE IS A GOOD AMOUNT OF MEAN LAYER CAPE...AROUND 1500 TO 2000
J/KG BY LATE AFTERNOON. 0-6KM SHEAR OF 50 TO 60 KNOTS
EXPECTED...WITH 0-1KM SHEAR OF 20 TO 30 KNOTS...QUITE STRONG. IF
STORMS CAN GET GOING...SEVERE WEATHER WOULD BE POSSIBLE...WITH
LINEAR MCS AND EMBEDDED SUPERCELLS POSSIBLE. SPC DAY 1 HAS AREA IN
SLIGHT RISK. SO...WILL KEEP CHANCE POPS...BUT WILL REMOVE SEVERE
WORDING UNTIL BETTER FEEL FOR CONVECTIVE INITIATION IS FOUND.

BREAK IN THE ACTION LATER THIS EVENING UNTIL SATURDAY AFTERNOON.
ECMWF AND GFS BOTH DEVELOP CONVECTION TO THE NORTHWEST BY 00Z
SUNDAY...THEN DROP THE SURFACE BOUNDARY SOUTH ACROSS SOUTHERN
WISCONSIN BY SUNDAY. SOME DIFFERENCES BETWEEN THE TWO MODELS WITH
TIMING AND PLACEMENT OF CONVECTION...GENERALLY FOLLOWED ECMWF PER
HPC DISCUSSIONS. 50 KNOT PLUS LOW LEVEL JET POINTS INTO AREA
SATURDAY NIGHT. CAPE AND SHEAR VALUES IMPRESSIVE AGAIN DURING THIS
TIME...WITH SPC DAY 2 HAVING MOST OF AREA IN SLIGHT RISK. GIVEN
DIFFERENCES AMONG MODELS AND THEIR GENERALLY POOR HANDLING OF
CONVECTION...WILL MAINTAIN CHANCE POPS IN THIS PERIOD.

SURFACE BOUNDARY HANGS AROUND SOUTHERN WISCONSIN SUNDAY...WITH
UNSTABLE AIRMASS AND DECENT WIND SHEAR REMAINING. KEPT CHANCE POPS
HERE...WITH ANOTHER SLIGHT RISK FOR SEVERE THUNDERSTORMS FROM SPC
DAY 3 OUTLOOK IN THE AREA.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY...

ACTIVE PATTERN CONTINUES THROUGH MOST OF THE WEEK...WITH SEVERAL
ROUNDS OF SHOWERS AND THUNDERSTORMS POSSIBLE WITH PASSING
SHORTWAVES AND SURFACE SYSTEMS. WILL MAINTAIN CHANCE POPS FOR MOST
OF THIS PERIOD.

&&

.AVIATION...BIGGEST PROBLEM TODAY WILL BE TURBULENCE WITH
SUSTAINED GRADIENT SFC WINDS OF 20 TO 25 KTS AND GUSTS APPROACHING
40 KTS AT TIMES AHEAD OF SFC COLD FRONT...WITH 50KT WINDS AROUND
3500 FT. WINDS WILL EASE FROM WEST TO EAST DURING THE LATE
AFTERNOON AND EVENING WITH FRONTAL PASSAGE. EXPECT MAINLY VFR CIGS
WITH LIGHT PCPN AND DEBRIS CLOUDS FROM EARLY LINE OF
CONVECTION...WHICH IS WEAKENING AS IT APPROACHES FORECAST AREA AND
SHOULD NOT POSE A PROBLEM. WILL ACCOUNT FOR POSSIBLE MVFR CIGS
WITH UPDATES IF LOWER CIGS APPROACH TAF SITES. STRENGTH AND AREAL
COVERAGE OF AFTERNOON CONVECTION WITH COLD FRONT A QUESTION WITH
CAPPING OVER REGION SO WILL LEAN TOWARD SCT COVERAGE AND NO LOWER
THAN MVFR CONDITIONS PER CLIMATOLOGY.

&&

.MARINE...FRONT CONTINUES TO STRUGGLE NORTH UP THE LAKE...BUT MID-
LAKE BUOY HAS GONE SRLY AS WELL AS RACINE AND THE NWS LAKESHORE
SITE IN KENOSHA...SO CONFIDENT THAT TIGHTENING SFC GRADIENT WILL
KEEP SCA NECESSARY FOR TODAY OVER THE NEARSHORE WATERS. MAY ADJUST
START TIME AT ISSUANCE FOR NRN ZONES. GRADIENT SLACKENS AFTER 00Z
AND WAVES SHOULD BE BELOW SCA LEVELS WITH OFFSHORE FLOW...SO
CURRENT FRI EVENING/03Z SAT/END TIME LOOKS REASONABLE. IF WINDS
ARE SLOWER TO EASE...CAN BE EXTENDED FOR LATER ISSUANCES.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR LMZ643>646.

&&

SHORT/LONG TERM...WOOD
AVIATION/MARINE...REM
Hazardous weather outlook, Jun 6, 5:15 AM CST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
615 AM CDT FRI JUN 6 2008

WIZ046-047-051-052-056>060-062>072-071115-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
615 AM CDT FRI JUN 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR STRONG WINDS THIS MORNING WITH A WEAKENING
LINE OF SHOWERS AND THUNDERSTORMS. THERE IS A SLIGHT RISK FOR
SEVERE THUNDERSTORMS TO REDEVELOP LATE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS AT VARIOUS TIMES THROUGH THE
PERIOD SATURDAY THROUGH WEDNESDAY. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS LATER SATURDAY INTO SATURDAY NIGHT...AND
AGAIN ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT.

LMZ643>646-071115-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
615 AM CDT FRI JUN 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SMALL CRAFT ADVISORY IN EFFECT THROUGH THIS EVENING FOR
STRONG AND GUSTY SOUTH WINDS PRODUCING HIGH WAVES.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THIS AFTERNOON
INTO THIS EVENING.

THERE IS AN INCREASED RISK OF RIP CURRENTS TODAY INTO THIS
EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS AT VARIOUS TIMES THROUGH THE
PERIOD SATURDAY THROUGH THURSDAY. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS LATER SATURDAY INTO SATURDAY NIGHT...AND
AGAIN ON SUNDAY.

REM
WWW.WEATHER.GOV/MKX

In the hours before

Local storm report, Jun 6, 9:40 AM CST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1040 AM CDT FRI JUN 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 AM     LIGHTNING        WEST BEND               43.42N 88.18W
06/05/2008                   WASHINGTON         WI   TRAINED SPOTTER

            LIGHTNING STRUCK A TREE AND SPLIT IT IN HALF. THE TREE
            MEASURED 12 INCHES IN DIAMETER. TIME ESTIMATED.

&&

BORGHOFF
Local storm report, Jun 6, 11:49 AM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1249 PM CDT FRI JUN 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 PM     TSTM WND GST     RACINE BATTEN ARPT(KRAC 42.76N 87.81W
06/06/2008  M45.00 MPH       RACINE             WI   ASOS

1241 PM     TSTM WND GST     1 NE HARTFORD           43.33N 88.37W
06/06/2008  E50.00 MPH       WASHINGTON         WI   TRAINED SPOTTER

            A FEW SMALL BRANCHES DOWN.

&&

LAMERS
Local storm report, Jun 6, 12:13 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
113 PM CDT FRI JUN 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND GST     2 NW GREENFIELD         42.98N 88.03W
06/06/2008  M54 MPH          MILWAUKEE          WI   TRAINED SPOTTER

            SMALL BRANCHES BLOWN DOWN. MEASURED ON 97TH STREET
            BETWEEN OKLAHOMA AND BELOIT.

&&

LAMERS/CF

The radar

The Milwaukee radar (KMKX), 55 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 4 funnel cloud, 3 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Walworth

When
June 6, 12:45 PM CST to 12:54 PM CST
Where
Walworth County, Genoa City
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
42.500, -88.330

Powerful thunderstorm winds knocked down a few large trees and powerlines.

Thunderstorm Wind, Rock

When
June 6, 1:10 PM CST
Where
Rock County, 3 mi SE of Milton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.739, -88.908

Powerful thunderstorm winds knocked down a few large trees.

Funnel Cloud, Racine

When
June 6, 1:25 PM CST
Where
Racine County, 1 mi S of Sturtevant
Reported by
Trained Spotter
Coordinates
42.685, -87.900

Thunderstorm Wind, Jefferson

When
June 6, 1:30 PM CST
Where
Jefferson County, Palmyra
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.880, -88.600

Powerful thunderstorm winds knocked down a few large trees.

Thunderstorm Wind, Waukesha

When
June 6, 1:35 PM CST
Where
Waukesha County, 4 mi NW of Eagle
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.921, -88.526

Powerful thunderstorm winds knocked down a few large trees in the vicinity of CTH Z and N.

Hail, Walworth

When
June 6, 1:38 PM CST
Where
Walworth County, 1 mi S of Walworth
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.516, -88.600

Thunderstorm Wind, Walworth

When
June 6, 1:40 PM CST to 2:00 PM CST
Where
Walworth County, Williams Bay to 1 mi SE of Lake Geneva
Measured
63 kt (72 mph) measured gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
42.580, -88.530

Powerful thunderstorm winds knocked down a few large trees and powerlines. One tree fell on a vehicle and damaged it. the wind gust was measured at Badger High School, part of the Milwuakee TV-6 WITI school network.

Thunderstorm Wind, Racine

When
June 6, 1:45 PM CST
Where
Racine County, 1 mi S of Bohners Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
42.615, -88.270

Powerful thunderstorm winds knocked down a few large trees.

Thunderstorm Wind, Waukesha

When
June 6, 1:53 PM CST
Where
Waukesha County, 1 mi W of Lannon
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.150, -88.190

Powerful thunderstorm winds knocked down a few large trees on Town Line Rd and Good Hope Rd.

Funnel Cloud, Racine

When
June 6, 1:55 PM CST
Where
Racine County, 2 mi SSE of Waterford
Reported by
Law Enforcement
Coordinates
42.743, -88.205

Tornado, Racine

When
June 6, 1:58 PM CST to 2:02 PM CST
Where
Racine County, 3.16 mi NNW of Kansasville to 1.95 mi SSW of North Cape
Rating
EF0
Path length
3.37 mi
Path width
50 yd
Property damage
$20,000
Reported by
Storm Chaser
Coordinates
42.724, -88.135

This rural tornado damaged a few trees and some corn crop. It was seen by a storm chaser. Average path width was about 30 yards. It started just southeast of the intersection of CTH A and Cox Road and moved northeast across STH 75 about 1/2 mile east of N Beaumont Ave. and dissipated south of radio towers which are south of Bennet Rd. Wind speeds estimated at about 75 mph. DI#27 (TH), DOD2.

Thunderstorm Wind, Racine

When
June 6, 2:00 PM CST to 2:05 PM CST
Where
Racine County, 7 mi WNW of Union Grove to 3 mi NW of Union Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.719, -88.177

Powerful thunderstorm winds knocked down a few large trees.

Hail, Racine

When
June 6, 2:00 PM CST
Where
Racine County, 2 mi SE of Burlington
Measured
0.88 in hail
Reported by
Other Federal Agency
Coordinates
42.650, -88.242

Thunderstorm Wind, Waukesha

When
June 6, 2:04 PM CST
Where
Waukesha County, 1 mi W of Lannon
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.150, -88.190

Powerful thunderstorm winds knocked down a few large trees.

Hail, Racine

When
June 6, 2:05 PM CST
Where
Racine County, 2 mi NNW of Kansasville
Measured
0.75 in hail
Reported by
Other Federal Agency
Coordinates
42.707, -88.135

Funnel Cloud, Racine

When
June 6, 2:15 PM CST
Where
Racine County, 2 mi NW of Franksville
Reported by
Law Enforcement
Coordinates
42.770, -87.948

Thunderstorm Wind, Milwaukee

When
June 6, 2:20 PM CST
Where
Milwaukee County, Oak Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
42.870, -87.870

Powerful thunderstorm winds knocked down a few large trees and powerlines.

Funnel Cloud, Racine

When
June 6, 2:30 PM CST
Where
Racine County, 3 mi NNE of Sturtevant
Reported by
Trained Spotter
Coordinates
42.740, -87.877

Thunderstorm Wind, Racine

When
June 6, 2:52 PM CST to 2:57 PM CST
Where
Racine County, 2 mi NNW of Kansasville to 2.3 mi SSW of Kansasville
Measured
50 kt (58 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
42.707, -88.135

Powerful thunderstorm winds knocked down a few large trees.

Thunderstorm Wind, Racine

When
June 6, 4:00 PM CST
Where
Racine County, Union Grove
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
42.680, -88.050

Powerful thunderstorm winds knocked down a few large trees.

Thunderstorm Wind, Racine

When
June 6, 4:15 PM CST to 4:20 PM CST
Where
Racine County, Racine Jct
Measured
56 kt (64 mph) estimated gust
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
42.530, -87.820

Powerful thunderstorm winds knocked down numerous large trees and powerlines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyThe tornado archive for Wisconsin, 2008Warnings in Wisconsin, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112848, 112852, 118315, 112856, 112857, 112854, 112855, 112851, 112858, 118316, 112862, 112860, 112861, 112867, 112863, 118319, 112868, 118321, 112869, 112875, 112877.